Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 189, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 3, 2012, 7:46 PM CDT for 8 counties in South Dakota. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2012, 7:46 PM CDT (00:46 UTC)
- Expired
- Aug 3, 2012, 8:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 80.0 mph
Counties Brookings County, SD, Davison County, SD, Hanson County, SD, Kingsbury County, SD, Lake County, SD, McCook County, SD, Miner County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 64 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 8:00 PM CDT | TSTM WND GST 59 | 2 W Madison, SD | |
| Aug 3, 8:06 PM CDT | TSTM WND DMG | Ramona, SD | TREES DOWN |
| Aug 3, 8:11 PM CDT | TSTM WND GST 78 | 1 Ene Madison, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 2:14 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Aug 3, 7:33 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 496 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
866
WUUS53 KFSD 040046
SVRFSD
SDC011-035-061-077-079-087-097-101-040130-
/O.NEW.KFSD.SV.W.0189.120804T0046Z-120804T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
746 PM CDT FRI AUG 3 2012
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA...
EAST CENTRAL DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA...
NORTHERN HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA...
EASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA...
LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA...
MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA...
MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA...
* UNTIL 830 PM CDT
* AT 746 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF
DOLLAR SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST
OF BADGER TO OLDHAM TO 6 MILES NORTH OF HOWARD TO MITCHELL...AND
MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SINAI AROUND 755 PM CDT...
FARMER...ALEXANDRIA...VOLGA AND BRUCE AROUND 800 PM CDT...
SPENCER AROUND 805 PM CDT...
BROOKINGS AROUND 810 PM CDT...
WHITE...LAKE HERMAN STATE PARK AND MADISON AROUND 815 PM CDT...
SALEM...AURORA AND ORLAND AROUND 820 PM CDT...
WENTWORTH AROUND 825 PM CDT...
MONTROSE...CANISTOTA...COLMAN AND ELKTON AROUND 830 PM CDT...
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
BUSHNELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!
&&
LAT...LON 4455 9646 4399 9646 4385 9676 4385 9713
4377 9715 4353 9728 4372 9805 4385 9792
4385 9785 4393 9785 4413 9765 4425 9735
4455 9713
TIME...MOT...LOC 0046Z 284DEG 36KT 4450 9706 4422 9719
4409 9753 4371 9794
WIND...HAIL 80MPH 1.25IN
$$
HANKO3 follow-up statements
937
WWUS53 KFSD 040108
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT FRI AUG 3 2012
SDC035-077-040117-
/O.CAN.KFSD.SV.W.0189.000000T0000Z-120804T0130Z/
KINGSBURY SD-DAVISON SD-
808 PM CDT FRI AUG 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DAVISON AND
EASTERN KINGSBURY COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4399 9646 4385 9676 4385 9713 4377 9715
4353 9728 4368 9787 4374 9782 4397 9776
4418 9752 4420 9713 4455 9697 4455 9646
TIME...MOT...LOC 0107Z 291DEG 36KT 4447 9659 4418 9684
4390 9724 4365 9765
$$
SDC011-061-079-087-097-101-040130-
/O.CON.KFSD.SV.W.0189.000000T0000Z-120804T0130Z/
MOODY SD-MINER SD-MCCOOK SD-LAKE SD-HANSON SD-BROOKINGS SD-
808 PM CDT FRI AUG 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BROOKINGS...
NORTHEASTERN HANSON...LAKE...MCCOOK...SOUTHEASTERN MINER AND MOODY
COUNTIES UNTIL 830 PM CDT...
AT 807 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WHITE TO 7 MILES EAST OF NUNDA TO
5 MILES WEST OF ORLAND TO ALEXANDRIA...MOVING EAST AT 40 MPH.
IN ADDITION...AT 800 PM CDT...A 59 MPH GUST WAS REPORTED 2 MILES
WEST OF MADISON WITH THESE STORMS.
SEVERE THUNDERSTORMS WILL BE NEAR...
SALEM AND WENTWORTH AROUND 815 PM CDT...
ELKTON...CHESTER AND COLMAN AROUND 825 PM CDT...
CANISTOTA...FLANDREAU...EGAN AND TRENT AROUND 830 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
INTENSE SQUALL LINES CAN OCCASSIONALY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
LAT...LON 4399 9646 4385 9676 4385 9713 4377 9715
4353 9728 4368 9787 4374 9782 4397 9776
4418 9752 4420 9713 4455 9697 4455 9646
TIME...MOT...LOC 0107Z 291DEG 36KT 4447 9659 4418 9684
4390 9724 4365 9765
WIND...HAIL 70MPH 1.25IN
$$
HANKO224
WWUS53 KFSD 040115
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
815 PM CDT FRI AUG 3 2012
SDC011-061-079-087-097-101-040130-
/O.CON.KFSD.SV.W.0189.000000T0000Z-120804T0130Z/
MOODY SD-MINER SD-MCCOOK SD-LAKE SD-HANSON SD-BROOKINGS SD-
815 PM CDT FRI AUG 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BROOKINGS...
NORTHEASTERN HANSON...LAKE...MCCOOK...SOUTHEASTERN MINER AND MOODY
COUNTIES UNTIL 830 PM CDT...
AT 815 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF WHITE TO 9 MILES
SOUTHWEST OF AURORA TO ORLAND TO EMERY...MOVING EAST AT 40 MPH.
IN ADDITION...AT 811 PM CDT...A 78 MPH WIND GUST WAS REPORTED AT
MADISON AIRPORT WITH THESE STORMS.
SEVERE THUNDERSTORMS WILL BE NEAR...
ELKTON...CHESTER AND COLMAN AROUND 825 PM CDT...
FLANDREAU...CANISTOTA...EGAN AND TRENT AROUND 830 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
INTENSE SQUALL LINES CAN OCCASSIONALY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
LAT...LON 4399 9646 4385 9676 4385 9713 4377 9715
4353 9728 4368 9787 4374 9782 4397 9776
4418 9752 4420 9713 4455 9697 4455 9646
TIME...MOT...LOC 0115Z 291DEG 36KT 4444 9648 4415 9674
4387 9714 4362 9755
WIND...HAIL 80MPH 1.25IN
$$
HANKO966
WWUS53 KFSD 040125
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT FRI AUG 3 2012
SDC011-061-079-087-097-101-040135-
/O.EXP.KFSD.SV.W.0189.000000T0000Z-120804T0130Z/
MOODY SD-MINER SD-MCCOOK SD-LAKE SD-HANSON SD-BROOKINGS SD-
825 PM CDT FRI AUG 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR BROOKINGS...NORTHEASTERN
HANSON...LAKE...MCCOOK...SOUTHEASTERN MINER AND MOODY COUNTIES WILL
EXPIRE AT 830 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4399 9646 4385 9676 4385 9713 4377 9715
4353 9728 4368 9787 4374 9782 4397 9776
4418 9752 4420 9713 4455 9697 4455 9646
TIME...MOT...LOC 0125Z 291DEG 36KT 4428 9639 4400 9666
4373 9708 4349 9750
$$
WEISSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:00 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Aug 3, 3:00 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT FRI AUG 3 2012 .DISCUSSION.../ISSUED AT 300 PM CDT/ CURRENT THINKING ON THUNDERSTORM EVOLUTION LATE THIS AFTERNOON AND NIGHT HAS NOT REALLY CHANGED MUCH. AIRMASS IS HEATING OUT AHEAD OF COLD FRONT AS NOTED BY AGITATED CU DEVELOPING OVER CENTRAL SD. ONE LACKING FEATURE IS DEEP LOW LEVEL MOISTURE FOR THIS TIME OF YEAR BUT STILL NOT TO BAD WHICH IS HELPING TO PRODUCE 0-3KM CAPES NEAR 2000 ACROSS CENTRAL SD. TORNADO THREAT NOT ALL THAT HIGH DUE TO FAIRLY HIGH LCL. SO AM EXPECTING INITIAL DISCRETE STORMS TO FORM WEST OF THE JAMES RIVER TOWARDS 21Z OR 22Z AND THEN SPREAD EAST AND FORM A SCATTERED TO BROKEN LINEAR LINE AS THEY REACH I29 AROUND 01Z OR 02Z. INITIAL STORMS WILL HAVE THE POTENTIAL FOR LARGE HAIL AND THEN EVOLVE MORE INTO A WIND EVENT WITH DECREASING HAIL THREAT LATER IN THE EVENING. FEEL BEST THREAT FOR THE MOST WIDESPREAD ACTIVITY TO BE NORTH OF I90 BUT SHOULD SEE MORE DEVELOPMENT LATER IN THE NIGHT AS FRONT SAGS INTO NORTHWEST IOWA WHILE H85 FLOW REMAINS OUT OF THE SOUTH ACROSS SOUTHEAST CWA. SO THIS SHOULD AID IN REDEVELOPMENT NORTH OF FRONT LATER TONIGHT AND PERSIST INTO SATURDAY MORNING ACROSS SOUTHEAST CWA. SO NORTHWEST IOWA MAY SEE ITS BEST CHANCE OF RAIN AFTER MIDNIGHT TONIGHT AS OPPOSED TO NORTHERN CWA SEEING BEST CHANCE BEFORE 06Z. ON SATURDAY...THREAT OF SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS SOUTHEAST CWA IN THE MORNING AND THEN EXIT CWA AS TROF AXIS SHIFTS EAST OF CWA. GUSTY NORTHWEST WINDS WILL DEVELOP OVER WESTERN CWA BY AFTERNOON WITH MUCH COOLER TEMPERATURES ACROSS CWA BEHIND FRONT. HIGH TEMPERATURES WILL ACTUALLY BE A FEW DEGREES BELOW NORMAL WHICH HAS BEEN QUITE RARE THIS SUMMER. SATURDAY NIGHT WILL SEE CLEARING SKIES AND DECREASING WINDS WITH SOME OF THE COOLEST MORNING LOWS IN AWHILE. EXPECTING LOWS MAINLY IN THE LOWER TO MIDDLE 50S ON SUNDAY MORNING. BECAUSE OF THE LIGHT WINDS LEANED CLOSEST TO THE CONSMOS OUTPUT. A COUPLE OF UPPER 40S FROM THE MIDDLE TO UPPER JAMES VALLEY TOWARDS BROOKINGS NOT OUT OF THE QUESTION. SUNDAY LOOKING QUIET AND PLEASANT WITH LIGHT WINDS...CLEAR SKIES AND FAIRLY LOW HUMIDITY VALUES. HIGH PRESSURE WILL DRIFT EAST THROUGH THE DAY...WITH NORTHWEST WINDS BECOMING LIGHT IN SW MN AND NW IA WHILE LIGHT WINDS TURN GRADUALLY TO THE SOUTHEAST OVER SE SD. DID RAISE HIGHS JUST A BIT WITH DRY GROUND AND THE POTENTIAL FOR A LITTLE SUPER ADIABATIC SURFACE WARMING WITH LIGHT WINDS AND A LOT OF SUNSHINE. MONDAY INTO MONDAY NIGHT LOOKING A LITTLE WARMER AS A BOUNDARY WORKS SOUTH INTO THE AREA. DID ADD A SMALL CHANCE FOR THUNDERSTORMS ON MONDAY NIGHT AS THE BOUNDARY WORKS THROUGH BUT WITH THE MAIN UPPER LEVEL SUPPORT OFF TO THE NORTH AND EAST COVERAGE WILL LIKELY NOT BE TOO HIGH. IN THE LATTER PERIODS(TUE/FRI)...A SLIGHT SHIFT IN THE OVERALL PATTERN WITH THE STRONG UPPER LEVEL RIDGE EXPECTED TO SET UP OVER THE ROCKIES VS. THE CENTRAL UNITED STATES AS HAS BEEN THE CASE FOR THE LAST COUPLE OF MONTHS. WHAT THIS MEANS IS STILL THE POTENTIAL FOR SOME PRETTY WARM DAYS...BUT A BETTER CHANCE FOR THE OCCASIONAL COOL FRONT AND SPOTTY CHANCES FOR SHOWERS AND THUNDERSTORMS. SLIGHTLY COOLER AIR IN PLACE ON TUESDAY SHOULD ALLOW FOR TEMPERATURES NEAR OR A LITTLE BELOW NORMAL. AFTER THIS THE UPPER LEVEL RIDGE BUILDS OVER THE ROCKIES WHICH IN TURN STRENGTHENS THE NORTHWEST FLOW OVER THE NORTHERN PLAINS...LEAVING A LOT OF WIGGLE ROOM FOR TEMPERATURE POTENTIAL WITH CHANCES FOR BACKDOOR FRONTS AND DECENT HEATING AHEAD OF ANY OF THESE FRONTS. && .AVIATION.../FOR THE 18Z TAF ISSUANCE/ ISOLATED HIGH BASED THUNDERSTORMS WILL PERSIST INTO EARLY AFTERNOON ACROSS SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA ALONG AN ELEVATED BOUNDARY. THUNDERSTORM DEVELOPMENT WILL SHIFT TO AREAS WEST OF THE JAMES RIVER AFTER 22Z. AS THE STORMS DEVELOP THEY WILL FORM INTO A LINE AND SPREAD EAST REACHING I29 AROUND 01Z AND THEN CONTINUE EAST OVERNIGHT...WITH REDEVELOPMENT EXPECTED BEHIND THE FRONT AFTER 05Z AND PERSIST THROUGH MID MORNING SATURDAY MAINLY SOUTH OF I90. THE MAIN THREAT FOR LARGE HAIL WILL BE WEST OF I29 LATE THIS AFTERNOON AND EARLY EVENING WITH STORMS TRANSITIONING INTO STRONG WINDS WITH GUSTS TO 60 KNOTS POSSIBLE. THE SEVERE THREAT SHOULD WANE BY 05Z. OCCASIONAL MVFR CEILINGS AND VISIBILITIES WITH THE STORMS. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Aug 3, 10:05 AM CDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1005 AM CDT FRI AUG 03 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1005 AM CDT FRI AUG 03 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. INITIATION SHOULD BE ALONG OR WEST OF THE JAMES RIVER AROUND 4 TO 6 PM. THESE INITIAL STORMS WILL HAVE THE POTENTIAL OF PRODUCING UP TO GOLF BALL SIZE HAIL AND WINDS OF 60 MPH. STORMS ARE THEN EXPECTED TO FORM INTO MORE OF A LINE AND PUSH EAST. THE BEST THREAT IN THE MARSHALL...BROOKINGS...SIOUX FALLS AND YANKTON AREAS IS BETWEEN 6 AND 9 PM...WITH UP TO QUARTER SIZE HAIL AND 70 MPH WINDS POSSIBLE. FURTHER SOUTH AND EAST...THE MAIN THREAT IS AFTER 9 PM...WITH WINDS UP TO 60 MPH POSSIBLE. SHOWERS AND THUNDERSTORMS WILL CONTINUE BEHIND THE FRONT AFTER MIDNIGHT...ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED WITH THIS LATER ACTIVITY. EXCESSIVE TEMPERATURES... HEAT INDICES ARE LIKELY TO APPROACH 100 DEGREES THIS AFTERNOON ALONG AND SOUTHWEST OF A SIOUX CITY TO WESSINGTON SPRINGS LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER BEHIND THE COLD FRONT ON SATURDAY MORNING...ALTHOUGH SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE WEST OF INTERSTATE 29 AFTER 5 PM AND EAST OF INTERSTATE 29 AFTER 8 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 3, 6:31 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL 7 SW HITCHCOCK 44.55N 98.50W
08/03/2012 E1.00 INCH BEADLE SD TRAINED SPOTTER
&&
KWEISSERLocal storm report, Aug 3, 6:55 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL 5 ESE BROADLAND 44.45N 98.25W
08/03/2012 E1.00 INCH BEADLE SD EMERGENCY MNGR
&&
JSHEEHANLocal storm report, Aug 3, 7:02 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
702 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 8 SSW HITCHCOCK 44.53N 98.50W
08/03/2012 E1.75 INCH BEADLE SD TRAINED SPOTTER
&&
JSHEEHANLocal storm report, Aug 3, 7:05 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
705 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND GST 2 NNW HURON 44.39N 98.23W
08/03/2012 M78 MPH BEADLE SD ASOS
&&
JSHEEHANLocal storm report, Aug 3, 7:22 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
722 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL HURON 44.36N 98.22W
08/03/2012 M1.25 INCH BEADLE SD TRAINED SPOTTER
SMALL 1 TO 2 INCH TREE BRANCHES DOWN
&&
KWEISSERLocal storm report, Aug 3, 7:35 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
735 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND GST 3 N MITCHELL 43.77N 98.04W
08/03/2012 M79 MPH DAVISON SD ASOS
&&
JCHAPMANThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:10 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Davison, Jerauld, Kingsbury, Sanborn | 50 min |
| Aug 3, 7:23 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Kingsbury, Lake, Miner, Sanborn | 52 min |
| Aug 3, 8:23 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.